Maryland, 2018

Flooding in Maryland, August 1, 2018

August 1, 2018 · NWS LWX · 2 events in 2 counties and zones

A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms. An isolated incident of flooding occurred due to locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 10:28 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 31, 10:28 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1128 PM EDT Tue Jul 31 2018

.SYNOPSIS...
A warm front across southern Virginia will move north of the
area overnight. A cold front will gradually approach from the
Ohio Valley Wednesday into Thursday, then dissipate over the
region Friday. Meanwhile, high pressure will remain anchored
over the western Atlantic through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Issued a Flash Flood Watch for portions of central Virginia.
Repeated rounds of heavy showers and thunderstorms moving over
saturated ground pose a flood risk overnight.

Previous AFD...

On Wednesday...any remnants of the warm front should be north
of the region by early-morning...or the front will simply wash
out. Clouds might take a while to scour out on Wednesday...maybe
hanging tough in areas east of the Blue Ridge from about
Culpeper/Fauquier counties northward through mid-day.
Temperatures on Wed should be warmer as clouds will eventually
break during the afternoon.

SPC has placed much of the northern half of our CWA under a
slight risk for Wed as 0-6km shear of 40-45 kts combines with
instability/SBCAPE of 1200-1500 to produce potential for a few
severe storm. Best potential with timing of the cold front
approaching from the west would be after 19Z in the west and
after 21Z East of the Blue Ridge. Some issues determining how
it plays out storm-wise on Wednesday will be to what extent the
cloud cover can last through mid-day, the anemic mid-level lapse
rate, and just how unstable it can actually get. The 12Z HRFEv2
suggests highest potential for severe storms would be across
the western half of the CWA between 18-21Z...and then there is
uncertainty just how unstable it will be east of the Blue Ridge.

Also will have to factor in the high PWAT values of nearly 2
inches that will be in place across the region on Wed, so there
is potential for flash flooding as well, especially if
convective cores can fire east of the BLue Ridge over areas that
were dumped on last week.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Although the cold front to the west approaches the area on
Wednesday, it really never crosses. Thus, Thursday and Thurs
night will feature continued deep moisture over the region
along with southerly low level winds. Hard to pinpoint where
convection will fire on Thursday, but expect chances to be an
even bet across the entire region. Shear doesn't look that great
on Thurs (30-35 kt), but could be sufficient for some level of
organized convection. still be enough for organized storms and a
gusty wind threat...and heavy rainfall threat as well given the
high moisture content.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday, a trough will still be located to our west. With high
pressure locked in to our east at the surface, southerly flow will
persist, and a moist airmass will remain in place. The moist airmass
coupled with ascent ahead of the trough will lead to the development
of afternoon showers and thunderstorms.

Moving into the weekend, model guidance suggests that the mid-upper
level trough that will influence our weather for much of this week
will finally break down. That will leave us in more of a zonal flow
regime aloft. However, the guidance also indicates that ample low-
level moisture will linger (precipitable water values around 1.7-2.0
inches) across the area, and that shortwaves will likely be embedded
within the zonal flow aloft. This will result in chances for showers
and thunderstorms Saturday and Sunday afternoon.

Chances for showers and storms should lessen by Monday, but
will still be non-zero with a warm and humid airmass in place.
Temperatures throughout the long term period should gradually
modify from below normal on Friday to near or slightly above
normal by Monday.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
SHRA and perhaps an isolated TSRA this evening will be near CHO
closest to a northward advancing warm front. Elsewhere, showers
a bit too scattered and thunderstorms a bit too uncertain for a
prevailing mention of either. Expect some BR to produce IFR
conditions in CHO and IAD overnight...

Wed-Thu...MVFR to occasional IFR ceilings and visibility in
scattered showers and thunderstorms...but much of the time VFR
conditions will prevail. S

Periodic sub-VFR conditions are possible in scattered
showers/thunderstorms Friday and Saturday.

Intermittent sub-VFR conditions could be possible with any
thunderstorms during the Friday through Monday time period. The
highest coverage of storms should be on Friday.

&&

.MARINE...
SCA in effect this evening through Wednesday, and will likely
need to be extended for at least parts of the waters into
Thursday. Showers/thunderstorms increasingly likely late
Wednesday and again on Thursday, some of which could contain
marine warning-level gusty winds.

Showers and thunderstorms will be possible each afternoon Friday
through Monday, with the highest coverage of storms occurring on
Friday. Marginal SCA winds could also be possible in southerly flow
on Friday.

&&

.HYDROLOGY...

&&

.CLIMATE...

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 8 AM EDT Wednesday for VAZ036>040-050-
     051-507-508.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ532>537-
     540>543.
     Small Craft Advisory from 8 AM to 6 PM EDT Wednesday for
     ANZ530-531-538-539.

&&

SYNOPSIS...SMZ
NEAR TERM...LFR/DHOF
SHORT TERM...SMZ
LONG TERM...KJP
AVIATION...SMZ
MARINE...SMZ
HYDROLOGY...LWX
CLIMATE...LWX
Hazardous weather outlook, Jul 31, 11:36 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1236 AM EDT Wed Aug 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1236 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated instance of flooding are likely over southern Maryland
overnight. Gusty winds in thunderstorms are possible over the
waters as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1236 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for portions of central Virginia
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Jul 31, 10:47 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1147 PM EDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     FLOOD            5 SE MADISON RUN        38.15N  78.07W
07/31/2018                   ORANGE             VA   DEPT OF HIGHWAYS

            MALLORYS FORD ROAD CLOSED DUE TO FLOODING BETWEEN
            COLLINS ROAD AND COX MILL ROAD.

&&

EVENT NUMBER LWX1801307

DH
Local storm report, Jul 31, 11:54 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     FLOOD            2 ENE MADISON RUN       38.21N  78.09W
08/01/2018                   ORANGE             VA   DEPT OF HIGHWAYS

            VA-637 TOMAHAWK CREEK ROAD CLOSED DUE TO FLOODING OVER
            POORHOUSE RUN BETWEEN VA-612 MONROVIA ROAD AND VA-688
            LITTLE ZION ROAD.

&&

EVENT NUMBER LWX1801308

DH
Local storm report, Jul 31, 11:56 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     FLOOD            2 WNW ORANGE            38.25N  78.14W
08/01/2018                   ORANGE             VA   DEPT OF HIGHWAYS

            VA-635 GREENWOOD ROAD CLOSED DUE TO FLOODING BETWEEN
            VA-633 SPICERS MILL ROAD AND VA-20 CONSTITUTION HIGHWAY.

&&

EVENT NUMBER LWX1801309

DH
Local storm report, Aug 1, 12:01 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     FLOOD            3 SW CHARLOTTESVILLE    38.01N  78.53W
08/01/2018                   ALBEMARLE          VA   DEPT OF HIGHWAYS

            VA-781 SUNSET AVENUE EXTENSION CLOSED DUE TO FLOODING
            NEAR VA-1281 SWAN RIDGE ROAD.

&&

EVENT NUMBER LWX1801310

DH
Local storm report, Aug 1, 12:02 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
102 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     FLOOD            3 SW CHARLOTTESVILLE    38.01N  78.52W
08/01/2018                   ALBEMARLE          VA   DEPT OF HIGHWAYS

            HIGH WATER NEAR THE INTERSECTION OF VA-780 OLD
            LYNCHBURG ROAD AND COUNTRY GREEN ROAD. ROAD CLOSED.

&&

EVENT NUMBER LWX1801311

DH
Local storm report, Aug 1, 12:04 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            1 S BARRACKS            38.04N  78.51W
07/31/2018                   ALBEMARLE          VA   BROADCAST MEDIA

            CAR REPORTED STUCK IN FLOODWATERS NEAR THE INTERSECTION
            OF IVY ROAD AND OLD IVY ROAD.

&&

EVENT NUMBER LWX1801312

JE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Allegany

When
August 1, 12:27 AM EST to 2:40 AM EST
Where
Allegany County, 2.62 mi NE of Little Orleans to 2.67 mi ENE of Little Orleans
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.653, -78.341

The USGS stream gage on Sideling Hill Creek near Bellegrove exceeded the 7.5 foot flood stage during the indicated period. The peak level of 7.88 feet occurred at 1:45am EST. Agricultural flooding occurred, along with water approaching Allegany Line Road.

Flood, Montgomery

When
August 1, 3:28 AM EST to 5:28 AM EST
Where
Montgomery County, 0.15 mi SW of Woodhaven to 0.16 mi SSW of Woodhaven
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.998, -77.132

A car was trapped on Bradley Boulevard due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781680, 775227.